New York, 2009Damaging Winds in New York, July 11 to 12, 2009
July 11 to 12, 2009 · NWS ALY · 5 events in 3 counties and zones
A cold front moved across the area Saturday night, July 11th, triggering thunderstorms across the southern Adirondacks and Lake George area during Saturday evening into early Sunday morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area Saturday night, July 11th, triggering thunderstorms across the southern Adirondacks and Lake George area during Saturday evening into early Sunday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 11, 8:25 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 8:25 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
925 PM EDT SAT JUL 11 2009
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT ACCOMPANIED BY SHOWERS
AND THUNDERSTORMS...ESPECIALLY THIS EVENING. SURFACE HIGH PRESSURE
WILL BUILD IN ON SUNDAY AND REMAIN OVER THE REGION INTO EARLY NEXT
WEEK. HOWEVER...A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE
WILL MOVE OVER THE REGION MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 920 PM EDT...SEVERAL CLUSTERS OF SHOWERS AND EMBEDDED TSTMS
HAVE REDEVELOPED ACROSS CENTRAL AND NORTHERN PORTIONS OF THE
REGION...WITH ADDITIONAL CONVECTION UPSTREAM ACROSS SOUTH CENTRAL
NYS. IN ADDITION...MORE TSTMS HAVE DEVELOPED ALONG/JUST AHEAD OF THE
COLD FRONT...CURRENTLY APPROACHING THE EXTREME WESTERN ADIRONDACKS.
A POTENT CYCLONICALLY CURVED UPPER LEVEL JET APPEARS TO BE ENHANCING
UPPER LEVEL DIVERGENCE/DYNAMICS ACROSS THE REGION...RESULTING IN
ADDITIONAL CONVECTION...DESPITE WANING SFC BASED INSTABILITY. WE
EXPECT ADDITIONAL CLUSTERS OF SHOWERS/TSTMS TO DEVEOP AND PROPAGATE
E OVERNIGHT...ESP THROUGH MIDNIGHT ACROSS NORTHERN/CENTRAL
AREAS...AND JUST AFTER MIDNIGHT SHORTLY THEREAFTER. ALTHOUGH SEVERE
THREAT APPEARS MINIMAL DUE TO LACK OF SFC BASED
INSTABILITY...LOCALLY HEAVY RAINS...AND SOME BACK BUILDING OF STORMS
COULD OCCUR...IN ADDITION TO FREQUENT LIGHTNING. WE HAVE TAILORED
POPS ACCORDINGLY...WITH DECREASING TREND FROM NW TO SE AFTER
MIDNIGHT...WITH NIL POPS BY DAYBREAK.
OTHERWISE...ONLY SOME MINOR TWEAKS TO TEMPS/DEWPTS BASED ON RECENT
HOURLY TRENDS.
PREVIOUS DISCUSSION FOLLOWS...
SEVERE THUNDERSTORM WATCH #570 WAS ALLOWED TO EXPIRE. A COLD FRONT
MOVING ACROSS THE EASTERN GREAT LAKES WITH VIGOROUS SHORT WAVE
ROTATING THROUGH BASED OF UPPER LEVEL TROUGH OVER THE GREAT LAKES.
THE LINE OF CONVECTION MOVING EASTWARD ACROSS NEW YORK DOES NOT LIKE
AS IMPRESSIVE AS DID EARLY THIS AFTERNOON. THE UPDRAFT GROWTH HAS
BEEN LIMITED WITH THE STORMS ACROSS OUR AREA. CAN SEE ADDITIONAL
CONVECTION FIRING TO THE WEST OF LAKE ONTARIO AND ERIE JUST AHEAD OF
THE MAIN COLD FRONT WHERE AIRMASS GOT SUNSHINE AND DESTABILIZE. THIS
CONVECTION IS EXPECTED TO WEAKEN THIS EVENING. WILL KEEP THUNDER IN
GRIDS UNTIL FRONT PASSES. CONTINUE TO TAPER OFF POPS AFTER MIDNIGHT.
THE GFS APPEARS TO BE HAVING FEEDBACK ISSUES AND HOLDS ONTO QPF
ACROSS SOUTHERN PORTION OF FORECAST AREA TOO LONG OVERNIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AT THE SURFACE WEAK HIGH PRESSURE BUILDS IN ON SUNDAY AND SUNDAY
NIGHT. HOWEVER...ALOFT UPPER LOW MOVES SOUTHEASTWARD ACROSS EASTERN
CANADA. ON MONDAY...A SHORT WAVE WILL ROTATE ABOUT THE BASED ON THE
LOW AND WITH DAYTIME HEATING CAN RULE OUT ISOLATED CONVECTION. THE
UPPER LOW WILL LIFT NORTHEAST MONDAY NIGHT. A COUPLE OF CHILLY
NIGHTS ARE ON TAP FOR THE AREA SUNDAY NIGHT AND MONDAY NIGHT.
EXPECTING LOWS IN THE MID 40S TO LOWER 50S. NORMAL HIGHS FOR ALBANY
FOR THIS TIME OF YEAR ARE AROUND 60 DEGREES.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS ARE IN GENERAL AGREEMENT REGARDING THE LONG WAVE PATTERN WITH
TROUGH OVER THE GREAT LAKES REGION AND NORTHEAST. HOWEVER...THERE
ARE LARGE DIFFERENCES IN THE DETAILS WITH POSITION AND TIMING OF
SYSTEMS. HIGH PRESSURE WITH DRY WEATHER FOR TUESDAY THEN UNSETTLED
WEATHER FOR THE REST OF THE WEEK AS A LOW PRESSURE SYSTEM APPROACHES
AND MOVES ACROSS REGION. AT THIS TIME...THE BEST CHANCES FOR WET
WEATHER ARE EXPECTED ON WEDNESDAY NIGHT.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
AS OF 720 PM EDT...A BAND OF SHOWERS AND EMBEDDED TSTMS IS MOVING
ACROSS THE TERMINALS...AND SHOULD MOVE E OF THE TERMINALS BETWEEN
00Z-01Z. THIS HAS BROUGHT A PERIOD OF MVFR/IFR CONDITIONS...MAINLY
FOR VSBYS. WE EXPECT A BRIEF DECREASE IN SHOWER/TSTM ACTIVITY OVER
THE NEXT HOUR OR TWO AT THE TERMINALS...BEFORE ADDITIONAL SCATTERED
SHOWERS/TSTMS REDEVELOP BETWEEN 03Z-07Z/SUN AS THE COLD FRONT
APPROACHES. IN ADDITION...A PERIOD OF MVFR/IFR VSBYS COULD OCCUR
BETWEEN 01Z-03Z...GIVEN MOIST BOUNDARY LAYER AND SLIGHT DECREASE IN
WINDS. FOR LATER TONIGHT...WE EXPECT CONDITIONS TO BECOME MAINLY
VFR...ALTHOUGH SOME LINGERING MVFR CIGS ARE POSSIBLE PRIOR TO 12Z.
FOR SUNDAY...EXPECT MAINLY VFR CONDITIONS.
WINDS WILL BE FROM THE S TO SW AT 5-10 KT TONIGHT...THEN SHIFT INTO
THE W AROUND DAYBREAK WITH THE COLD FRONTAL PASSAGE...WITH SPEEDS OF
8-12 KT ON SUNDAY. THERE COULD BE SOME WIND GUSTS OF 15-20 KT SUN
AFTERNOON...ESP AT KALB DUE TO FUNNELING EFFECTS DOWN MOHAWK RIVER
VALLEY.
LOW LEVEL WIND SHEAR IS POSSIBLE THROUGH MIDNIGHT AT KGFL AND KPOU
GIVEN STRONG WINDS AROUND 2000-3000 FT AGL OF 30-40 KT...WHILE SFC
WINDS DIMINISH TO LESS THAN 10 KT.
OUTLOOK...
SUN PM-TUE NGT...MVFR FOG POSS SUN NGT...OTRW VFR...NO SIG WX.
WED/THU...CHC VFR/MVFR -SHRA.
&&
.FIRE WEATHER...
A COLD FRONT WILL CROSS THE AREA TONIGHT ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS...ESPECIALLY THIS EVENING. SURFACE HIGH PRESSURE WILL
BUILD IN ON SUNDAY AND REMAIN OVER THE REGION INTO EARLY NEXT WEEK.
HOWEVER...A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
MOVE OVER THE REGION MONDAY.
RELATIVE HUMIDITY VALUES WILL RECOVER TO 90 TO NEAR 100 PERCENT
TONIGHT AND FALL TO MINIMUMS OF 30 TO 40 PERCENT SUNDAY AFTERNOON.
SOUTHERLY WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS PARTICULARLY
UP THE HUDSON VALLEY WILL WEAKEN THIS EVENING...AND SHIFT TO
THE WEST TO NORTHWEST AFTER MIDNIGHT WITH THE FRONTAL PASSAGE.
SUNDAY...NORTHWEST WINDS OF 10 TO 15 MPH WITH GUSTS INTO THE 20S.
&&
.HYDROLOGY...
LINE OF CONVECTION WILL MOVE ACROSS AREA TONIGHT. HEAVY RAINFALL IS
ASSOCIATED WITH SOME OF THESE STORMS. THE STORMS ARE MAKING GOOD
PROGRESS EASTWARD. HOWEVER...LOCALIZED URBAN AND OR SMALL STREAM
FLOODING IS POSSIBLE. THE HEAVY RAIN IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO CAUSE PROBLEMS ON THE LARGER RIVERS.
MAINLY DRY WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THE WEATHER
WILL TURN UNSETTLED FOR THE LATTER PART OF THE WEEK AS A LOW
PRESSURE SYSTEM APPROACHES AND MOVES ACROSS THE REGION. AT THIS
TIME...OUR NEXT BEST CHANCES FOR RAIN ARE EXPECTED WEDNESDAY NIGHT.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...KL/IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...HELLER/KL
FIRE WEATHER...
HYDROLOGY...IAA
Hazardous weather outlook, Jul 11, 5:16 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT SAT JUL 11 2009
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
616 PM EDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 5:24 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SAT JUL 11 2009
NYZ047-051>053-058>060-112300-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-SCHOHARIE NY-WESTERN RENSSELAER NY-
EASTERN ALBANY NY-
624 PM EDT SAT JUL 11 2009
...A STRONG THUNDERSTORM IN SCHOHARIE...ALBANY...COLUMBIA...GREENE
AND RENSSELAER COUNTIES...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HEAVY RAIN AND WINDS IN EXCESS
OF 40 MPH. THIS STORM WAS LOCATED NEAR PRESTON HOLLOW...OR ABOUT 15
MILES NORTH OF HUNTER...AND MOVING EAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...
WESTERLO BY 635 PM EDT
6 MILES SOUTH OF FEURA BUSH BY 650 PM EDT
SELKIRK...RAVENA AND NEW BALTIMORE BY 655 PM EDT
CASTLETON-ON-HUDSON AND 8 MILES NORTHWEST OF VALATIE BY 700 PM EDT
KGS
Special weather statement, Jul 11, 8:21 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
921 PM EDT SAT JUL 11 2009
NYZ032-033-120200-
HAMILTON NY-NORTHERN HERKIMER NY-
921 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...
AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 24 MILES NORTHWEST OF BIG MOOSE TO 44 MILES
WEST OF MCKEEVER...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST
OF OLD FORGE TO 31 MILES WEST OF OLD FORGE TO 48 MILES NORTHWEST OF
HINCKLEY...AND MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
8 MILES NORTHWEST OF BIG MOOSE BY 1000 PM EDT
THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
KGS
Special weather statement, Jul 11, 9:10 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1010 PM EDT SAT JUL 11 2009
NYZ032-033-120315-
HAMILTON NY-NORTHERN HERKIMER NY-
1010 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...
AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 11 MILES NORTH OF LAKE EATON CAMPGROUND TO 6
MILES WEST OF BIG MOOSE TO 32 MILES WEST OF MCKEEVER...OR ALONG A
LINE EXTENDING FROM 18 MILES NORTHWEST OF NEWCOMB TO 7 MILES
NORTHWEST OF OLD FORGE TO 35 MILES NORTHWEST OF HINCKLEY...AND MOVING
EAST AT 45 MPH.
THUNDERSTORMS WILL BE NEAR...
BIG MOOSE BY 1020 PM EDT
LAKE EATON CAMPGROUND BY 1030 PM EDT
FORKED LAKE PUBLIC CAMPGROUND BY 1035 PM EDT
BROWN TRACT POND CAMPGROUND...ALGER ISLAND PUBLIC CAMPGROUND...OLD
FORGE AND MCKEEVER BY 1040 PM EDT
NICKS LAKE CAMPGROUND AND INLET BY 1045 PM EDT
THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
JAK/KGS
Special weather statement, Jul 11, 9:42 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1042 PM EDT SAT JUL 11 2009
NYZ032-033-038-120330-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
1042 PM EDT SAT JUL 11 2009
...STRONG THUNDERSTORMS WILL AFFECT HAMILTON AND NORTHERN HERKIMER
COUNTIES THROUGH 1130 PM EDT...
AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RAQUETTE LAKE TO
NICKS LAKE CAMPGROUND TO MCKEEVER TO 11 MILES SOUTHWEST OF
MCKEEVER...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST TO OLD
FORGE TO 17 MILES NORTHWEST OF HINCKLEY...AND MOVING SOUTHEAST AT 25
MPH.
THUNDERSTORMS WILL BE NEAR...
GOLDEN BEACH CAMPGROUND BY 1050 PM EDT
LEWEY LAKE CAMPGROUND AND OHIO BY 1125 PM EDT
KL
Thunderstorm Wind, Herkimer
- When
- July 11, 10:40 PM EST
- Where
- Herkimer County, 0.86 mi NE of Mohawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -74.990
Multiple trees were reported down in Mohawk due to strong thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- July 11, 10:45 PM EST
- Where
- Herkimer County, 0.5 mi E of Little Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.050, -74.860
Multiple trees were reported down in Little Falls due to strong thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- July 11, 10:45 PM EST
- Where
- Herkimer County, 1.52 mi W of Days Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.970, -74.960
Trees and wires were reported down in Days Rock due to strong thunderstorm winds.
Thunderstorm Wind, Warren
- When
- July 12, 12:15 AM EST
- Where
- Warren County, 1.43 mi ESE of Bolton Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 43.560, -73.645
One large tree was reported down on Green Island in Lake George at the ranger station due to strong thunderstorm winds.
Thunderstorm Wind, Washington
- When
- July 12, 12:20 AM EST
- Where
- Washington County, 1 mi SSE of Shelving Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 43.557, -73.610
Multiple trees were reported down on Shelving Rock Road around Log Bay in Lake George due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172703, 172704, 172705, 173341, 173342.